Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 362, NWS Omaha, NE

September 29, 2002Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 29, 2002, 1:36 AM CDT for Lancaster County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2002, 1:36 AM CDT (06:36 UTC)
Expired
Sep 29, 2002, 2:00 AM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Lancaster County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS53 KOAX 290636
SVROMA
NEC109-290700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
135 AM CDT SUN SEP 29 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  THIS DOES NOT INCLUDE THE CITY OF LINCOLN

* UNTIL 200 AM CDT

* AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MALCOLM...OR ABOUT 13 MILES NORTHWEST OF
  LINCOLN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAYMOND AROUND 140 AM CDT
  DAVEY...AROUND 150 AM CDT
  WAVERLY AROUND 200 AM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4104 9691 4081 9691 4078 9645 4105 9648

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:05 PM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Sep 28, 3:05 PM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT SAT SEP 28 2002

FCST CHALLENGES INCLUDE PCPN CHCS/COVERAGE TNGT AND HOW FAR N WRMFNT
LIFTS ON SUNDAY.  USUAL SMALL DIFFERENCES IN SHORT TERM
MODELS...NAMELY ETA HAS A LTL STGR LOW LVL JET TNGT/SUN NGT AND IS
WARMER AT 850 MB AND AVN LINGERS PCPN LONGER ON WED.

SHORT TERM...INVERTED SFC TROF/CDFNT WAS STILL W OF CWA AND A WRMFNT
HAS LIFTED N TO NEAR NEB CITY.  AIR WAS QUITE COOL BHND SFC TROF AND
AT 18Z SMALL PRES RISES WERE BHND IT.  THUS THE SLIGHTLY FARTHER SE
PSN OF THE AVN MAY BE A LTL BTR THAN ETA BY 12Z SUN.  850 MB THETA E
ADVCTN MODERATELY WK TNGT AND DESPITE UPGLIDE NOTED ON 305/310 K
SFCS...COND PRES DEFICITS ARE RELATIVELY HIGH TNGT.  HOWEVER...STEEP
700-500 MB LAPSE RATES FCST TO MOVE ACRS CWA...850 MB JET FCST TO
STRENGTHEN TO 35-50 KTS...DEPENDING ON MODEL...AND FCST SOUNDINGS
INDICATE ELEVATED INSTABILITY.  THUS WL CONT CHC OF SHOWERS ALL
ZONES AND ADD POSSIBILITY OF THUNDER.  WITH ACCAS TYPE BAND OF MID
CLDS RUNNING SW-NE ACRS CNTRL SECTIONS OF CWA AND SCT LGT PCPN
OCCURRING WL RUN SCT OR HIGHER POPS CNTRL ZONES.  BUMPED UP SERN
NEBR LOWS TNGT OTRW LTL CHANGES.

HOW QUICKLY COOL AIR AND LOW CLOUDS ERODE SUNDAY NEXT ISSUE.
LEANING TWD AVN TNGT WOULD LEAD TO A LTL SLOWER EROSION NRN
ZONES...SPCLY NWRN ZONES...AND TRIMMED TEMPS BACK THAT AREA.  BASED
ON HOW WARM IT GOT TDA FM FAR SERN NEB INTO KS...WL RAISE HIGHS SRN
ZONES AS THAT AREA SHOULD DEFINITELY BE IN THE WARM AIR.  PSBL WRM
FNT COULD LIE OVR NERN ZONES...BUT WARMING MID LVL TEMPS COULD
PROVIDE ENOUGH OF A CAP AND WL LEAVE FCST DRY FOR SUN.

SUN NGT...AGAIN STRENGTHENING LOW LVL JET COULD ALLOW SCT TSTMS TO
DVLP AND WL LEAVE CHC MENTIONED NRN 1/2 OR SO.  ALTHOUGH 850 MB
TEMPS COOL SLIGHTLY ON MONDAY...STGR WEST COMPONENT TO SFC-850 MB
WINDS AND LESS CLOUDS COULD ALLOW FOR SIMILAR HIGHS SRN ZONES AND
WARMER READINGS N.  ADJUSTED MANY UPWARD.

WL KEEP CHC RW/T ON TUE AS FNT MOVS ACRS FCST AREA.  WL GO WITH THE
SLIGHTLY SLOWER AVN WHICH WOULD INDICATE A HIGHER CHC OF TSTMS AND
WARMER TEMPS SERN ZONE.

DAYS 4-7...MADE ONLY MINOR CHANGES TO WED/THU.  ADJUSTED HIGHS WED
MORE UNIFORM CWA WIDE AS WARMER 850 MB TEMPS S MAY BE OFFSET BY MORE
CLDS.  WITH CLIPPER TYPE SYS MOVG ACRS SRN CANADA ON THU...CWA WILL
BE IN WARM ADVCTN INTO THU AFTN SO BOOSTED HIGHS A LTL.  LEFT CHC OF
SHOWERS IN ATTM...BUT CHCS DONT APPEAR THAT GREAT.  MADE A LTL MORE
SIGFNT CHANGE ON FRI.  06Z AND 12Z AVN EXTENSION WAS LEANING MORE
TWD THE ENSEMBLE IDEA BY BEGINNING TO DIG A LTL MORE SHRTWV TROF
ENERGY DOWN ACRS CANADIAN RCKYS WHICH WOULD LEAD TO A SHARPER TROF
FTHR WEST THAN 00Z AVN.  THUS A MORE SWRLY UPR FLOW WOULD PREVAIL
GIVING CWA A BETTER CHC OF PCPN AS A LEAD SHRTWV TROF/MAX LIFTS TWD
STATE EARLY ON FRI.  SO ADDED CHC OF SHOWERS ON FRI AND TRIMMED BACK
HIGHS.  IF 06Z/12Z AVN EXTENSION ARE RIGHT... HIGHS SAT COULD BE A
LTL MORE MODERATE THAN MEX OR HPC GUID WOULD SUGGEST AS ERN NEBR
WOULD BE ON SERN SIDE OF AN INVERTED SFC TROF AS UPR TROF ENERGY
CONTS TO DIG TWD SWRN US.  WENT A FEW DEGREES WARMER THAN GUID FOR
FIRST GUESS.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, Sep 28, 8:15 PM CDT, 5 hours 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
815 PM CDT SAT SEP 28 2002

STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

SOME SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT
MAINLY NORTH AND EAST OF OMAHA.  SEVERE WEATHER IS NOT EXPECTED.

A SERIES OF UPPER LEVEL DISTURBANCES WILL AFFECT THE CENTRAL
PLAINS SUNDAY THROUGH MONDAY.  THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS FROM LATE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT.
MOISTURE WILL BE LIMITED...BUT IF ANY STORMS DEVELOP...THEY COULD
BRIEFLY PRODUCE SOME HAIL OR GUSTY WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

MILLER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.